Hail, Douglas
- When
- July 23, 1:31 PM MST
- Where
- Douglas County, 2.12 mi SW of Deckers
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.230, -105.260
A tornado touched down briefly in open country near Hartsel. Severe thunderstorms in Aurora produced estimated wind gusts up to 70 mph that downed a tree that damaged a house.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A tornado touched down briefly in open country near Hartsel. Severe thunderstorms in Aurora produced estimated wind gusts up to 70 mph that downed a tree that damaged a house. Hail the size of nickels was reported in Douglas County. Thunderstorms produced heavy rain and localized street flooding in North Denver.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 23, 9:21 AM MST, 4 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1021 AM MDT Mon Jul 23 2018 .UPDATE... Issued at 959 AM MDT Mon Jul 23 2018 Main storm threat today will be heavy rain with the storms with deep moisture over Colorado. PW values have increased about a third of an inch over the past 24 hours with values now around 1.20 to 1.50 inches over the plains. Mid level flow is between 20-30kt so storms should be moving along to keep the flash flood threat at a minimum. Models do seem to be focusing the heaviest rain over the Palmer Divide and will watch these areas closely. There will certainly be heavy rain with storms with potential amounts of one inch of rain in 30 minutes or less. There is also a slight chance for severe storms on the plains with marginal large hail threat up to 1 inch in diameter due to surface based capes from 800-1500j/kg and mid level flow at 25-30kt. This overall scenario covered sufficiently in ongoing forecast. && .SHORT TERM...(Today and tonight) Issued at 457 AM MDT Mon Jul 23 2018 A moist and slightly unstable airmass will remain over the area today. Models are slightly overestimating the moisture, with surface dew points about 3 degrees too high, and precipitable water about 10 percent too high. This has been the case since yesterday. This has some consequences for the amount of instability and potential rainfall. Main weather features for today are a minor jet streak that moves across Wyoming during the day today, and the heating of the relatively clear air over the central Colorado mountains and the foothills west and southwest of Denver. These will combine to create an area of late morning/early afternoon convection that then moves eastward onto the plains. This should then feed on the east to southeast inflow, turn right a bit and slow down as it drops into southeastern Colorado. Convective environment has some ingredients for both severe hail and wind and heavy rainfall, but not in the greatest combination. In the end the environment really doesn't look too different from yesterday, except for stronger shear. CAPEs will range from 500-1000 J/kg over the west part of the area, and probably not more than 1000 J/kg on the plains due to the cloud cover. The cloudy environment should make it hard to sustain strong updrafts, so the greatest hail threat may be in the early convection in and near the foothills. We are also still fighting a pretty warm environment overall, despite the cooler surface temperatures. Severe wind threat would probably be from any organized outflows that would take a while to develop. Much less evaporation than normal, but a blob of heavy rain could eventually present a threat. That's probably more likely as the convection is moving out of our area to the southeast this evening. We'll mention possible marginally severe storms where there may be a bit more energy across the Palmer Divide region. As for the rain threat, we still have high precipitable water of 1.0 to 1.5 inches. Weak instability overall, but it could get to a more favorable "long, skinny" 1000 J/kg CAPE profile on the plains this evening. Biggest negative factor is the wind profile with 30-40 knots of wind at 500 mb in areas north of Denver, with a bit less further south, and a developing 10-15 knot E-SE low level wind on the plains feeding convergence on the front end of storms. It's hard to see how the storms will manage to stay over any area for more than an hour. So the rain threat looks to be a quick shot of heavy rain, perhaps 1-1.5 inches in 30-60 minutes. This could cause minor flooding in sensitive areas such as burn scars or urban areas, but again there doesn't seem to be much threat of anything more serious or of larger scale. As usual, there may be a bit more of a threat on the plains this evening, mainly in Lincoln and southern Elbert counties where the convection may be slowing down a bit in a slightly more favorable environment. Having said all that, there's a pretty good chance of getting a wetting rain across most of our area, so I did raise PoPs across the board. Some chance the northeast corner will miss out, but the6jet will probably be far enough north to bring some lift all the way out there. Forecast temps look alright. Not a lot of warming today, but we have a really mild start. The forecast is a couple degrees above guidance today and tonight and that looks good. Clearing from north to south could result in some low cloud formation for several hours before there is further drying. .LONG TERM...(Tuesday through Sunday) Issued at 457 AM MDT Mon Jul 23 2018 The upper ridge center moves slowly westward into the southern Great Basin by 12Z Thursday morning. There is 35 to 65 knot west- northwesterly jet level flow for the CWA Tuesday through Wednesday night. There is little in the way of any synoptic scale energy, however there an upper trough well to our northeast on Wednesday. The low level winds are progged to be southeasterly on Tuesday, normal drainage patterns Tuesday night, a cold front and north to easterly winds on Wednesday and east to southeasterlies Wednesday night. Precipitable water values are in the 0.50 to 1.25 inch range Tuesday, then 0.75 to 1.50 inch Tuesday night through Wednesday night. There is pretty decent CAPE progged for the southern and eastern CWA late day Tuesday. There is pretty high CAPE again for the foothills and southern CWA for late day Wednesday. For pops will go with a "chance" of late day storms for the southwestern CWA, with a none to a "slight chance" for the rest of forecast area. Pops on Wednesday afternoon and evening will range from 40-60%s for most of the CWA. For temperatures, Tuesday's highs are up 4-8 C from Monday's. A cold front on Wednesday morning drops Wednesday's highs 3-5 C from Tuesday's readings. For the later days, Thursday through Sunday, the upper ridge stays anchored to the desert southwest with west- northwesterly flow aloft for the CWA all four days. The jet level winds are moderate in speed early, but get stronger on Saturday and Sunday, and in fact there is a bit of jet maximum in place Saturday and Sunday. Moisture is fairly good Thursday through Saturday, with some drying next Sunday. Temperatures look to be below seasonal normals all four days. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 959 AM MDT Mon Jul 23 2018 Expect showers and thunderstorms over the terminals this afternoon and evening with potential MVFR cigs with passing storms. Best chance for storms from 21-01z and then slowly diminishing threat by late evening hours. Surface winds already shifting to the northeast and will maintain this direction through pre storm environment. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Entrekin SHORT TERM...Gimmestad LONG TERM...RJK AVIATION...Entrekin
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1041 AM MDT Mon Jul 23 2018 COZ030>051-241645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1041 AM MDT Mon Jul 23 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will continue to develop and increase during the afternoon hours over the mountains and plains. The main threat from the storms today will be heavy rainfall. Some of the storms could produce 1 to 2 inches of rain in an hour or two, which could produce minor flooding. A couple of severe thunderstorms will be possible with wind gusts to 60 mph and hail to one inch in diameter. These stronger storms are most likely in the area south and southeast of Denver this afternoon. Showers and thunderstorms will slowly diminish from northwest to southeast during the late evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a chance of late day showers and thunderstorms in the mountains on Tuesday, with a slight chance elsewhere. Late day showers and thunderstorm chances will spread across most of forecast area Wednesday through Saturday. Heavy rain can be expected with some of the storms, but the upper steering winds aloft should be strong enough to keep the storms moving which will lower the flooding threat some what. Sunday a bit of drying is expected. Temperatures will be below seasonal normals most days, with the exception of Tuesday, when normal highs are expected with temperatures around 90 degrees F on the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, however heavy rainfall reports will be appreciated.
The Denver radar (KFTG), 87 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
2 thunderstorm wind, 1 hail, 1 tornado, 1 heavy rain. Local standard time, as filed.
A tornado touched down in open country. No damage as reported.
Intense thunderstorm winds associated with a wet microburst, blew a tree down. The tree, 15 inches in diameter, fell onto the side of a house.
Thunderstorms produced heavy rain, from 1 to 2 inches in one hour, in the Montbello area. The heavy rain caused street flooding. An SUV had to be removed when the driver drove into a flooded drainage ditch at the intersection of Andrews Dr. and Tulsa Ct.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyThe tornado archive for Colorado, 2018Warnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759480, 759479, 759481, 759482, 776012.